Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 37, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 29, 2000, 5:59 PM EDT for Durham County, North Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 29, 2000, 5:59 PM EDT (21:59 UTC)
- Expired
- Apr 29, 2000, 6:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Durham County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 6:05 PM EDT | Hail 1 | Durham, NC | Quarter sized hail reported at the Carrboro Apartments. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
753 WUUS52 KRAH 292200 SVRRDU NCC063-292230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 559 PM EDT SAT APR 29 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DURHAM COUNTY IN NORTH CAROLINA * UNTIL 630 PM EDT * AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF DURHAM...MOVING SOUTHEAST AT 15 MPH. * THE STORM WILL BE NEAR DURHAM AT 605 PM EDT. HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:00 PM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, Apr 29, 2:00 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH, NC
200 PM EDT SAT APR 29 2000
WILL BE SENDING QUICK ZONE UPDATE SHORTLY AS SCATTERED SHOWERS WILL
AFFECT SECTIONS OF NORTHERN COASTAL PLAIN EARLIER THAN EXPECTED.
MAIN FORECAST CHALLENGE IN SHORT-TERM WILL BE THIS EVENING AS VORT
CENTER CROSSING OH RIVER VALLEY DIVES SE THROUGH SOUTHERN
APPALACHIANS. MODEST INSTABILITY ACROSS CENTRAL NC COUPLED WITH
STEEPENING LAPSE RATE CAUSED BY CAA ALOFT ASSOCIATED WITH VORT
CENTER WARRANT CHC POPS THIS EVENING OVER MOST OF CWA. WILL LIKELY
INTRODUCE REMAINDER OF AFTERNOON PERIOD FOR TRIAD AREA AS
SCATTERED CONVECTION SHOULD BE IN PROGRESS AT ZONE ISSUANCE BUT
SHOULD MOVE OUT OF GSO/INT REGION BEFORE 23-00 UTC. APPEARS THAT
HIGHEST CONCENTRATION OF CONVECTION SHOULD BE OVER SOUTHERN COUNTIES
OF CWA AS BEST LIFT SLIDES SE ACROSS THIS REGION. AT THIS TIME PLAN
TO GO WITH A SMALL CHC EARLY THIS EVENING IN THE NE PIEDMONT AND
NORTHERN COASTAL PLAIN WHILE 40-50% POP SHOULD SUFFICE SOUTH.
AFTER VORT CENTER SCOOTS THROUGH...LOW/MID LEVEL NORTHERLY FLOW WILL
USHER DRIER AIR INTO AREA. EXPECT CLEARING SKIES OVERNIGHT WITH
SUNNY SKIES SUN/MON. TEMPS RETURN TO SEASONAL NORMS. 850 FLOW MAINLY
N-NW SUN BUT BECOMES W-SW MON. WITH 850 RIDGE CENTER SOUTH OF AREA 12Z
MON...EXPECT HIGH TEMPS MON AT LEAST A CATEGORY (POSSIBLY TWO)
WARMER THAN HIGHS SUN.
AS FOR EXTENDED...APPEARS THAT MOST OF SYNOPTIC LIFT ASSOCIATED WITH
NEXT SYSTEM ON TUE WILL REMAIN WELL NORTH OF CENTRAL NC.
ADDITIONALLY...RETURN OFF GULF BRIEF AT BEST. DO EXPECT MORE
SUBSTANTIAL CLOUD COVER TUE COMPARED TO MON BUT WHAT RAIN THAT
OCCURS APPEARS TO BE SPOTTY AT BEST. HOWEVER SINCE CHC ALREADY IN
FORECAST...WILL LEAVE AS IS FOR NOW AND SEE HOW LATER MODEL RUNS
HANDLE SITUATION.
RDU 43/76/46/81 3000 GSO 43/74/46/79 1000
FAY 47/78/48/83 4000
.RAH...NONE.
WSSIn the hours before
Local storm report, Apr 29, 5:15 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
515 PM EDT FRI APR 28 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM RALEIGH NC 1.75 INCH HAIL
04/29/00 WAKE GLF BALL HAIL; FALLS LAKE
AREA; NC98 AND CAMP KANATA
RD2Local storm report, Apr 29, 5:18 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
519 PM EDT FRI APR 28 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0513 PM WENDELL NC .88 INCH HAIL
04/29/00 WAKE NICKEL SIZED HAIL; US64
WEST OF WENDELLThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 4:53 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.